Oklahoma, 2003Damaging Wind in Oklahoma, August 12, 2003
August 12, 2003 · NWS OUN · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 1:30 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 12, 1:30 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 PM CDT TUE AUG 12 2003
WILL LET LATEST MESOANALYSIS OF RADAR/SATELLITE/RUC HELP DETERMINE
WHERE BEST TO INCLUDE LOW POPS FOR TONIGHT...HOWEVER BELIEVE
NORTHWEST OKLAHOMA WILL HAVE THE SMALLEST CHANCE WHILE SOUTHEAST
OKLAHOMA HAS THE HIGHEST CHANCE...BASED LARGELY ON TRACK OF
SHORTWAVE TROUGH OVER NE OKLAHOMA AT THIS TIME. MOST TSRA WILL OCCUR
LATE THIS AFTERNOON AND EARLY EVENING...BUT AS THE NIGHT
PROGRESSES...COULD SEE ADDITIONAL SHRA DEVELOP OVER SOUTHCENTRAL AND
SE OKLAHOMA AS MID LEVEL MOISTURE AND ASCENT INCREASE.
LATEST COMPUTER MODELS ARE MORE IN LINE WITH EACH OTHER WITH REGARD
TO TRACK OF MID/UPPER LOW AND SPATIAL PATTERN OF QPF. DEEPENING
MOISTURE IN THE MID LEVELS MAY CONTRIBUTE TO GREATER CLOUD COVER AND
DEVELOPMENT OF SCATTERED SHRA/ISOLATED TSRA FOR SOUTHERN AREAS BY
THE END OF THE DAY WEDNESDAY. LOW THEN CONTINUES WESTWARD WITH LOW
POPS CONTINUING OVER THE SOUTHWEST WEDNESDAY NIGHT AND THURSDAY.
POPS THEN DISAPPEAR FROM THE AREA BY EARLY SATURDAY AS TRACK OF LOW
TAKES IT COMPLETELY WEST OF THE AREA. LOW EVENTUALLY IS EXPECTED TO
BE PULLED NORTH OR NORTHEASTWARD AS THE MID LATITUDE WESTERLIES
INCREASE NEAR THE CANADIAN BORDER. EVEN IF LOW NEARS THE AREA BY
LATE IN THE WEEKEND OR EARLY NEXT WEEK...IT LIKELY WILL HAVE
WEAKENED CONSIDERABLY.
OKC 65 88 67 89 / 20 20 20 10
HBR 63 89 65 89 / 20 20 30 20
SPS 66 89 67 91 / 20 40 30 20
GAG 58 88 60 88 / 10 20 10 20
PNC 65 89 66 88 / 20 20 0 5
DUA 67 87 68 91 / 30 40 30 10
.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Aug 12, 11:01 AM CST, 5 hours 9 minutes before
OKZ004>048-050>052-TXZ083>090-131200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 12 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF EASTERN AND SOUTH CENTRAL OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM RYAN...TO PAULS
VALLEY...TO CUSHING.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 4 PM
AND 9 PM.
RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON THROUGH
THIS EVENING.
DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BECOME BETTER ORGANIZED OVER
EXTREME EASTERN TEXAS THIS AFTERNOON...AND WILL BEGIN DRIFTING WEST
TOWARD THE BIG BEND AREA OF SOUTHWEST TEXAS TONIGHT AND WEDNESDAY. A
DISTURBANCE ROTATING AROUND THE NORTH SIDE OF THIS SYSTEM WILL MOVE
SOUTHWEST ACROSS OKLAHOMA THIS AFTERNOON. LOW LEVELS ARE A LITTLE
DRIER AND LESS HOT TODAY AS COMPARED TO RECENT DAYS...MAINLY DUE TO
NORTHEAST WINDS BRINGING A COOLER AIR MASS SLOWLY INTO THE AREA.
DAYTIME HEATING WILL DESTABILIZE THE LOWER LEVELS AGAIN THIS
AFTERNOON...BUT MAXIMUM INSTABILITY IS NOT EXPECTED TO BE AS GREAT
AS IT WAS ON MONDAY. RELATIVELY COOL MID LEVEL AIR...ASSOCIATED WITH
BOTH THE LOW OVER EAST TEXAS AND THE DISTURBANCE MOVING ACROSS
OKLAHOMA...WILL RESULT IN LITTLE OR NO CAP BY LATE AFTERNOON ACROSS
THE SLIGHT RISK AREA.
CLOUDS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE BY MID
TO LATE AFTERNOON...MAINLY ACROSS EASTERN AND SOUTH CENTRAL
OKLAHOMA. VERTICAL WIND SHEAR WILL BE STRONG AT UPPER LEVELS ACROSS
CENTRAL OKLAHOMA...DUE TO A STRONG NORTH TO NORTHEASTERLY FLOW AT
AROUND 60 MPH. BUT OTHERWISE...LOW AND MID LEVEL WIND SHEAR IS
EXPECTED TO BE RATHER WEAK THROUGH THIS EVENING. THESE CONDITIONS
FAVOR THE DEVELOPMENT OF RELATIVELY SHORT-LIVED PULSE-TYPE
THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME SEVERE BRIEFLY IN
THE SLIGHT RISK AREA...WITH LARGE HAIL THE MAIN CONCERN. STORMS WIL
LIKELY WEAKEN QUICKLY AFTER SUNSET...AS LOW LEVELS STABILIZE AGAIN
AND THE DISTURBANCE MOVING ACROSS OKLAHOMA PASSES TO THE SOUTHWEST
INTO CENTRAL TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH SATURDAY AS THE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO
MOVE SLOWLY WEST ACROSS THE SOUTHERN PLAINS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
24In the hours before
Special weather statement, Aug 12, 2:06 PM CST, 2 hours 4 minutes before
OKZ043-048-122030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT TUE AUG 12 2003
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND COAL COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF WARDVILLE AT 306
PM CDT...MOVING SOUTH SOUTHWEST AT 20 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN ATOKA AND COAL COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
24
Thunderstorm Wind, Carter
- When
- August 12, 4:10 PM CST
- Where
- Carter County, Lone Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.167, -97.267
Two power poles and a twenty foot wooden fence were downed. A trampoline was also overturned along with a metal dog kennel twisted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 12, 2003$810,000 · 1 in hail · 15 events
- Wildfire in Montana, August 12 to 24, 2003$200,000 · 1 event
- Flash Flooding in Massachusetts, August 12, 2003$125,000 · 3 events
- Flash Flood in New York, August 12, 2003$100,000 · 1 event
- Wildfire in Hawaii, August 12 to 17, 20034 injured · $10,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 12, 2003$33,000 · 53 kt wind · 3 events
- Lightning Strike in Virginia, August 12, 2003$35,000 · 1 event
- Flash Flood and Flooding in Ohio, August 12, 2003$20,000 · 4 events
- Marine Thunderstorm Winds in Lake Erie, August 12, 20038 events
- Hail and Damaging Winds in Oklahoma, August 12, 2003$10,000 · 61 kt wind · 5 events
- Damaging Winds in Delaware, August 12, 200350 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 12, 200352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334970.